Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 232, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2002, 2:11 PM EST for Crawford County, Orange County, Washington County, Indiana. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 2:11 PM EST (19:11 UTC)
- Expired
- Sep 20, 2002, 2:30 PM EST
- In force
- 19 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Crawford County, IN, Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 66 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 2:20 PM EST | Thunderstorm Wind 60 E | Campbellsburg, IN | |
| Sep 20, 2:22 PM EST | Thunderstorm Wind 60 E | Leavenworth, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 11:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
772 WUUS53 KLMK 201911 SVRSDF INC025-117-175-201930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 211 PM EST FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA SOUTHEASTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA SOUTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 230 PM EST * AT 207 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TEMPLE...OR ABOUT 38 MILES WEST OF LOUISVILLE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HARDINSBURG...CHAMBERSBURG AROUND 220 PM EST ROSEBUD...LIVONIA...ORGAN SPRINGS...MILLERSBURG AROUND 225 PM EST LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:00 PM EST, 11 minutes earlier.
Area forecast discussion, Sep 20, 2:00 PM EST, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT FRI SEP 20 2002 LINE OF STG TO SVR STORMS CONTS TO PROGRESS EWD INTO CNTRL KY/SCNTRL IN THIS AFTN. STORMS WL ENCOUNTER SFC TEMPS IN MID TO UPPER 80S AND DWPTS ARND 70 RESULTING IN SFC BASED LI VALUES FROM -4 OR -6. THUS ORGANIZED LINE WL CONT AND EVEN STRENGTHEN WITH EMBEDDED BOWING SEGMENTS PRODUCING WIND DAMAGE AND PSBLY ISOLD TORNADOES GIVEN MDT TO STG LOW LVL SPEED SHEAR. TRAILING STRATIFORM RAIN WL THEN LAST A CPLE HOURS AFTER INITIAL CNVCTV LINE. AHEAD OF THE LINE...SMALL SCALE N-S ORIENTED CNVRGNC ZONES ARE RESULTING IN BANDS OF SCT CNVCTN EAST OF I-65 IN CNTRL/E-CNTRL KY. GIVEN PW VALUES AROUND 2 INCHES (VERY HI FOR THIS TIME OF YEAR)...VERY HEAVY RAIN ALSO WL ACCOMPANY THE STORMS. MODELS IN GOOD AGREEMENT THAT DEEP LYRD MSTR WL MOVE ACRS OUR AREA THIS EVNG AND OUT OF FCST AREA BY SAT MRNG. VIS IMAGERY SHOWS SOME POST FRNTL LOW CLDS BUT THESE SHOULD NOT LINGER TOO LONG...RESULTING IN MIX OF SUN AND CLDS DURG DAY SAT FROM WEST TO EAST. ON SUN...AVN DEPICTS CHANNELLED S/WV (JET MAX) ROTATING THRU BROAD UPR TROF. SINCE LOW-LVL MSTR WL BE SWEPT OUT BY TODAYS SYSTEM AND GIVEN LACK OF SUFFICIENT BACKING TO FLOW ON SUNDAY...THIS NEXT S/WV AND ASSOCD CDFNT SHOULD COME THRU DRY WITH JUST SOME CLDS...AS ANY PRECIP RMNS FARTHER NORTH WITHIN BEST DYNAMICAL FORCING. A SIMILAR SCENERIO IS PAINTED LATE MON INTO TUES AS ANOTHER S/WV ROTATES THRU THE TROF WITH SOME CLDS...BUT LIKELY NO PRECIP. NOT MUCH CHG TO EXTENDED FCST WITH BASICALLY BENIGN WX FCST AT THIS TIME. GUIDANCE MOS TEMPS WITHIN REASON...BUT PREFER SLIGHTLY WARMER MAV/MET DATA AS FWC VALUES HAVE BEEN RUNNING A BIT COOL LATELY. .SDF...NONE. TWF
In the hours before
Local storm report, Sep 20, 1:54 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
254 PM EDT FRI SEP 20 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 5 E ORLEANS IN WIND DAMAGE
09/20/02 ORANGE TREES DOWN.
VBThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 12:50 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 40 min |
| Sep 20, 1:33 PM EST | Severe Thunderstorm Warning | LMK | Orange | 27 min |
| Sep 20, 1:55 PM EST | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| Sep 20, 2:40 PM EST | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.